Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 57, NWS Tallahassee, FL

April 9, 1998Tift County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 9, 1998, 1:45 AM EDT for Tift County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 1998, 1:45 AM EDT (05:45 UTC)
Expired
Apr 9, 1998, 2:15 AM EDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Tift County, GA

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:50 AM EDTHail 0.75Tifton, GAMarble to dime sized hail covering the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 090545 RRA
SVRTLH
GAC277-090615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 AM EDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL GEORGIA

   ...TIFT COUNTY

AT 142 AM EDT... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM DEVELOPING OVER THE SOUTHEASTERN CORNER OF WORTH
COUNTY ABOUT 5 TO 7 MILES SOUTHWEST OF TY TY...MOVING NORTHEAST AT
55 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL AS IT MOVES
ACROSS THE COUNTY.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
TIFTON                    BY 150 TO 155 AM EDT
CHULA                     BY 150 TO 155 AM EDT
HARDING                   BY 155 AM EDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  PFOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:42 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 8, 8:42 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
842 PM EDT WED APR 8 1998

EVEN THOUGH KTLH AND KEVX RADARS ARE NOT DETECTING ANY SIGNIFICANT
SHOWERS...AND MOST OF THE SVR WX IS TO THE N OF CWA...I THINK CRNT
ZONES STILL LOOK FINE (SINCE WE ARE STILL IN THE WARM SECTOR...AND
THE FNT IS WELL TO OUR W). THE ONLY CHANGES I MIGHT MAKE WOULD BE
TO CHANGE THE WORDING TO INDICATE THAT THE BULK OF SHWRS/TSTMS WILL
OCCUR LATE TONITE. SO...WILL CONTINUE TO MONITOR TEMPS AND RADARS
AND WILL UPDATE BIG BEND ZONES LATER IF NECESSARY.

MOLLERE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:57 AM EDTSevere Thunderstorm WarningTAEIrwin33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.